Colorado, 2010

Tornadoes and Hail in Colorado, May 15, 2010

May 15, 2010 · NWS BOU · 4 events in 1 county or zone

An upper level trough moving across northern colorado produce snow showers in the high country and severe thunderstorms as it moved into the northeast plains of Colorado. Two tornadoes formed along a boundary which stretched across northern and central portions of Weld County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An upper level trough moving across northern colorado produce snow showers in the high country and severe thunderstorms as it moved into the northeast plains of Colorado. Two tornadoes formed along a boundary which stretched across northern and central portions of Weld County. Neither of the tornadoes produced any damage. In addition to the tornadoes, hail up to one inch in diameter was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 15, 1:25 AM MST, 11 hours 34 minutes earlier.

Area forecast discussion, May 15, 1:25 AM MST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 AM MDT SAT MAY 15 2010

.SHORT TERM...MAIN UPPER LEVEL LOW IS OVER WRN COLORADO AND WILL
MOVE SLOWLY ENE ACROSS AREA BY THIS AFTN.  MEANWHILE A DISTURBANCE
HAS MOVED OUT AHEAD OF THE MAIN SYSTEM AND IS MOVING ACROSS NERN CO
EARLY THIS MORNING WITH SHOWER ACTIVITY ALONG THE WY BORDER AND OVER
THE FAR NERN PLAINS.  SHOULD SEE A LULL IN ACTIVITY THRU THE MID TO
LATE MORNING HOURS OVER THE PLAINS BEFORE SCT SHOWERS AND A FEW
TSTMS REDEVELOP BY EARLY AFTN AS COLD POOL ALOFT MOVES ACROSS THE
AREA.  IN THE MTNS AS MAIN LOW TRACKS ACROSS OROGRAPHIC COMPONENT
WILL BECOME BETTER THIS MORNING SO WILL KEEP SNOW ADVISORY GOING
THRU NOON ALTHOUGH BEST SNOWFALL MAY STAY GENERALLY NORTH OF I-70.
HIGHS TODAY OVER NERN WILL REMAIN BLO NORMAL DUE TO CLOUD COVER AND
REDEVELOPMENT OF PCPN BY MIDDAY.  FOR TONIGHT MAIN UPPER LEVEL
TROUGH WILL SLOWLY EXIT THE RGN WITH PCPN LINGERING OVER THE PLAINS
OVERNIGHT BEFORE GRADUALLY ENDING AFTER MIDNIGHT.  ELSEWHERE IN THE
MTNS AND CLOSER TO THE FOOTHILLS MOST PCPN SHOULD END BY EARLY
EVENING.

.LONG TERM...MODELS HAVE A WEAK UPPER TROUGH/CLOSED LOW OVER THE
NORTHERN GREAT PLAINS DOWN INTO EASTERN COLORADO SUNDAY MORNING AT
12Z.  THE FLOW ALOFT ON SUNDAY AND SUNDAY NIGHT IS NORTHWESTERLY FOR
THE FORECAST AREA.  ON MONDAY AND MONDAY NIGHT...AN UPPER RIDGE
MOVES ACROSS THE FORECAST AREA WITH LIGHT ZONAL FLOW ALOFT BOTH
PERIODS.  SUNDAY AND SUNDAY NIGHT...WEAK DOWNWARD SYNOPTIC SCALE
ENERGY IS PROGGED OVER THE FORECAST AREA.  THEN WEAK UPWARD MOTION
IS PROGGED MONDAY AND MONDAY NIGHT.  THE LOW LEVEL PRESSURE AND WIND
FIELDS POINT TO NORMAL DIURNAL WIND TRENDS SUNDAY INTO EARLY
MONDAY.  DECENT SOUTHEASTERLY BOUNDARY LAYER FLOW MOVES IT BY MONDAY
AFTERNOON AND CONTINUES WELL INTO THE LATER DAYS.  FOR MOISTURE
...SUNDAY IS PRETTY DRY OVER THE EAST...WITH A BIT MORE MOISTURE
OVER THE MOUNTAINS.  BY LATE DAY...THERE IS A BIT MORE AROUND OVER
ALL THE FORECAST AREA.  SAME GOES FOR MONDAY...MORE MOISTURE BY LATE
DAY.  MOISTURE INCREASES MONDAY NIGHT...ESPECIALLY IN THE LOWER AND
MID LEVELS OF THE PLAINS AND FOOTHILLS WITH THE INCREASING
SOUTHEASTERLY FLOW.  ALSO...UPPER LEVEL MOISTURE INCREASES OVER THE
WEST IN ADVANCE OF THE NEXT UPPER TROUGH.  PRECIPITABLE WATER VALUES
ARE IN THE 0.35 TO 0.45 INCH RANGE SUNDAY AND SUNDAY NIGHT.  THEY
INCREASE INTO THE 0.35 TO 0.55 INCH RANGE MONDAY...THEN THE 0.60 TO
0.80 INCH RANGE MONDAY NIGHT.  ON SUNDAY...THERE IS A BIT OF CAPE
OVER THE PLAINS OF THE FORECAST AREA LATE IN THE DAY.  THE CAPE IS
SLIGHTLY BETTER OVER THE SAME AREA MONDAY AFTERNOON AND EVENING.
LAPSE RATES ARE PRETTY STEEP LATE DAY SUNDAY...WITH A SLIGHT MID
LEVEL CAP IN PLACE.  MONDAY'S ARE A BIT STEEPER...BUT THE MID LEVEL
CAP IS A BIT STRONGER TOO.  THE QPF FIELDS HAVE A TAD OF MEASURABLE
PRECIPITATION ON SUNDAY INTO THE EVENING.  THEN IT IS DRY UNTIL
MONDAY AFTERNOON...WHERE THE EASTERN FORECAST AREA HAS SOME
MEASURABLE PRECIPITATION...WITH MORE ON THE GFS.  LATE MONDAY
NIGHT/TUESDAY MORNING...HAS THE MOST QPF INDICATED...AND THAT IS
OVER THE EASTERN TWO-THIRDS OF THE FORECAST AREA.  FOR POPS...WILL
GO 10%S LATE DAY SUNDAY OVER THE PLAINS...AND HIGH AREAS EAST OF THE
DIVIDE.  SAME FOR LATE DAY MONDAY...WITH 20%S OVER THE EASTERN
BORDER ZONES.  FOR TEMPERATURES...SUNDAY'S HIGHS LOOK 3.5 TO 5.0 C
WARMER THAN SATURDAY'S READINGS.  MONDAY'S HIGHS COME UP ANOTHER 2.5
TO 4.0 C FROM SUNDAY'S.  FOR THE LATER DAYS...TUESDAY THROUGH
FRIDAY...THE MEDIUM RANGE MODELS HAVE ANOTHER UPPER CLOSE LOW/TROUGH
MOVING INTO COLORADO TUESDAY NIGHT WELL INTO THURSDAY.  IT LOOKS
COOLER AND MORE WET WITH EACH SUCCESSIVE MODEL RUN.  WILL COOL OFF
TEMPERATURES GRIDS TUESDAY THROUGH THURSDAY...WITH KEEP POPS AT
"CHANCE" THROUGH WEDNESDAY NIGHT...THEN DROP THEM A BIT FOR THURSDAY
THROUGH FRIDAY.  IT LOOKS LIKE THE COOL...MOIST MAY WILL CONTINUE
FOR THE FORECAST AREA.

&&

.AVIATION...SKIES HAVE BEEN CLEARING EARLY THIS MORNING AND WITH LOW
T-TD SPREADS COULD SEE DEVELOPMENT OF STRATUS AND FOG BETWEEN 10Z
AND 14Z WITH LOCAL VISIBILITIES DOWN TO 1/2 MILE .  BY EARLY AFTN
WITH COLD POOL ALOFT OVER AREA WILL SEE SOME SCT SHRA AND ISOLD
TSTMS DVLP THRU 23Z.  IF A HEAVIER SHOWER WERE TO MOVE OVER THE
AIRPORT COULD BRIEFLY SEE MVFR CONDITIONS.  PCPN CHANCES SHOULD END
IN THE 01Z-02Z TIME PERIOD.  WINDS TODAY WILL BE LIGHT S TO SE THIS
MORNING AND THEN MORE ELY BY MIDDAY AND THEN NNE BY LATE AFTN.
DURING THE EVENING HOURS EXPECT DRAINAGE WINDS TO DVLP.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVSY UNTIL NOON
TODAY FOR THE NORTH CENTRAL MTNS ZONES 31..33 AND 34.

RPK/RJK
Hazardous weather outlook, May 15, 10:22 AM MST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1122 AM MDT SAT MAY 15 2010

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1122 AM MDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH WILL MOVE SLOWLY ACROSS THE AREA THROUGH THIS
EVENING AND WILL BRING SNOW SHOWERS TO THE MOUNTAINS.  ACCUMULATIONS
WILL RANGE FROM 2 TO 4 INCHES.  IN THE HIGHER VALLEYS AND FOOTHILLS
SCATTERED RAIN AND SNOW SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL
DEVELOP BY EARLY AFTERNOON AND LINGER INTO THE EARLY EVENING HOURS.
OVER NORTHEAST COLORADO SCATTERED SHOWERS AND A FEW THUNDERSTORMS
WILL ALSO DEVELOP BY AFTERNOON AND LINGER THROUGH THE EVENING
HOURS.  THE STORMS MAY PRODUCE SOME BRIEF HEAVY RAIN AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WARMER AND DRIER CONDITIONS WILL PREVAIL SUNDAY AND MONDAY AS A WEAK
HIGH PRESSURE SYSTEM MOVES OVER THE REGION. HOWEVER...THERE WILL BE
ENOUGH MOISTURE AND INSTABILITY FOR A FEW WEAK SHOWERS AND
THUNDERSTORMS. THE NEXT STORM SYSTEM WILL MOVE INTO THE AREA TUESDAY
BRINGING COOLER TEMPERATURES AND A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS TUESDAY AND WEDNESDAY. WARMER AND DRIER CONDITIONS
WILL THEN RETURN FOR THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

In the hours before

Special weather statement, May 15, 11:24 AM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1224 PM MDT SAT MAY 15 2010

COZ041-046-151900-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET
1224 PM MDT SAT MAY 15 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN ELBERT COUNTY

AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE TO PENNY SIZE HAIL.  THIS
STORM WAS LOCATED 4 MILES NORTH OF KIOWA...OR 34 MILES SOUTHEAST OF
DENVER...MOVING EAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO KIOWA.

LAT...LON 3956 10441 3940 10426 3929 10454 3945 10462
TIME...MOT...LOC 1823Z 248DEG 11KT 3940 10447

The radar

The Cheyenne radar (KCYS), 45 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail. Local standard time, as filed.

Tornado, Weld

When
May 15, 12:59 PM MST
Where
Weld County, 5 mi NE of Nunn
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Public
Coordinates
40.751, -104.703

A tornado touched down briefly but did no damage.

Tornado, Weld

When
May 15, 1:16 PM MST to 1:25 PM MST
Where
Weld County, 1.5 mi NNE of Dover to 5.21 mi N of Dover
Rating
EF0
Path length
3.79 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.770, -104.788

A tornado touched down in open country. No damage was reported.

Hail, Weld

When
May 15, 2:05 PM MST
Where
Weld County, 0.87 mi SW of Eaton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.520, -104.710

Hail, Weld

When
May 15, 2:17 PM MST
Where
Weld County, 4.18 mi N of Eaton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -104.640

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237350, 224767, 224764, 224765.